Percodan Overdose

Percodan Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Percodan is a combination medication that’s prescribed to treat moderate to severe pain. Percodan contains oxycodone and aspirin. Oxycodone is an analgesic opioid that reduces the patient’s perception of pain by binding to opioid receptors in the body. Aspirin is a non-steroidal anti-inflammatory (NSAID) that relieves mild pain and reduces symptoms of inflammation.

Aspirin belongs to a family of substances known as salicylates. Both opioids and salicylates can result in toxic overdose in high doses. Severe respiratory depression is the primary risk factor associated with Percodan use.

The amount of Percodan necessary to trigger an overdose varies significantly between patients. The life-threatening side effects of the oxycodone in Percodan typically leads to catastrophic organ failure before aspirin toxicity is reached.

Percodan Overdose
Symptoms of Percodan overdose from oxycodone toxicity include severe respiratory depression, pinpoint pupils, and severely decreased level of consciousness (decreases LOC). Decreased LOC presents as somnolence that rapidly progresses to stupor and coma. The individual may deteriorate in just a few minutes from responding in full sentences to being completely unaware of their surroundings. Early symptoms may include weakness, poor coordination, lethargy.

When the pupils are maximally constricted, they’re referred to as “pinpoint.” This is a common side effect of opioid overdose, except with a few obscure partial/mixed opioid agonists. In late stages of Percodan overdose, constricted pupils may become fully dilated (the opposite of pinpoint). This is due to hypoxia (severe oxygen deprivation).

The most immediately life-threatening symptom of opioid overdose is severe respiratory depression. The subconscious instinct to breathe is controlled by the brainstem, which monitors carbon dioxide levels in the blood. When carbon dioxide levels become elevated, the brainstem triggers the body to breathe, thereby expelling the excess carbon dioxide. In the event of Percodan overdose, the brainstem remains unaware of toxic carbon dioxide levels. Other symptoms of opioid overdose include cold/clammy skin, blue lips and fingernails, and muscle flaccidity. Slow heart rate and low blood pressure may also occur.

Signs of toxic aspirin overdose may include abdominal pain, tinnitus (ringing in the ears), and fast breathing rate. If the overdose is left untreated, symptoms can progress to include fever, swelling of the brain or lungs, low blood sugar, seizures, and cardiac arrest.

Percodan Overdose
The amount of Percodan necessary to overdose depends on the patient’s physical size as well as several other physiological factors. Age, body fat percentage, overall physical health, liver and kidney health, opioid tolerance, and genetic predispositions all play a role in how effectively Percodan is metabolized by the body. Larger patients tend to be more tolerant of high doses of Percodan.

Patients with faster metabolisms tend to process the drug more efficiently. Elderly patients usually require lower doses due to slower overall metabolism. The liver is primarily responsible for metabolizing Percodan. Impaired liver function can result in extended elimination times and elevated plasma levels of the drug.

A single dose of aspirin exceeding 30 grams has a high chance of leading to overdose in most patients. Doses of aspirin greater than 150 mg per kg of body mass are considered mildly toxic. Moderate toxicity can occur at 300 mg/kg. Severe toxicity occurs between 300 mg/kg and 500 mg/kg. Daily doses of 100 mg/kg may result in toxicity after two or more days of consistent use.

The aspirin component of Percodan overdose is addressed with the administration of activated charcoal. Activated charcoal absorbs any aspirin that remains in the digestive tract. Intravenous fluids containing dextrose may be administered to ensure adequate urinary output to eliminate the drug. Dialysis can be employed to enhance the removal of salicylate from the blood.

The opioid component of Percodan overdose is addressed by supporting respiration. Unconscious patients are typically treated with the insertion of an endotracheal tube to secure and protect the airway. Conscious patients may receive assisted ventilations with the application of a bag-valve mask.

Administration of an opioid antagonist is called for if the patient presents with clinically significant respiratory depression. If clinically significant respiratory depression is not present, administration of an opioid antagonist like naloxone can cause the patient to deteriorate further. Naloxone rapidly reverses the effects of opioids by breaking their bond to opioid receptors in the body. Several doses of naloxone may be necessary in severe overdose cases. The administration of naloxone can trigger the onset of severe opioid withdrawals.

If you or someone you love is struggling with opioid misuse, The Recovery Village is available to answer any questions you may have. Call them toll-free at 855-548-9825 or visit them online at www.TheRecoveryVillage.com to learn more about recovery resources in your area.

Have more questions about Percodan abuse?
Percodan Overdose
How Would You Rate This Page?